Florida, 2020

Damaging Wind in Florida, July 26, 2020

July 26, 2020 · NWS TAE · 1 event in 1 county or zone

As is typical during summer, scattered afternoon thunderstorms produced an isolated report of tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced an isolated report of tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 26, 1:08 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 26, 1:08 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
308 PM EDT Sun Jul 26 2020

.NEAR TERM [Tonight and Monday]...

Scattered convection is impacting our area this afternoon - most
notably along the western Panhandle where a cluster of storms have
been producing locally strong wind gusts, heavy downpours, and
frequent lightning. These cells will continue moving northwest
through the afternoon, while secondary convective initiation is
possible from mesoscale boundary collisions. Elsewhere, popup cells
are developing and generally moving west. Coverage is expected to
increase areawide during peak heating hours. Lastly, Atlantic
seabreeze showers/storms along a moisture gradient on the leading
edge of a mid/upper low, are pushing west towards the I-75 corridor.
These cells are expected to arrive at our far eastern CWA at around
20Z, with models insisting on southeast Big Bend having the best
precip chances (55-65%). Gust fronts and/or new convection may form
ahead of this feature. Much like yesterday, convective activity
should gradually diminish around sunset with the loss of daytime
heating.

Tomorrow is forecast to be wet as a pattern shift occurs. The
aforementioned mid/upper low gets shunted by a strengthening ridge
over the Gulf, while a surface trough develops over LA from the
remnants of Tropical Storm Hanna. The ridge and trough will work in
tandem to advect deep-layer moisture into our area from the
southwest. Therefore, high PoPs are on tap early Mon, beginning in
our marine areas, then increase to the northeast in the afternoon.
Likely PoPs are shown areawide from 18Z through the end of the near-
term period. Heavy rainfall may be a concern if precipitation
persists for long durations, or storms move slowly.

High temperatures are expected to be in the low 90s (96-101 heat
indices) and lows in the low 70s. It would not be surprising if some
areas struggle to reach 90 from rainfall and cloud cover.

.SHORT TERM [Monday Night through Tuesday Night]...

A mid level ridge centered out east over the Atlantic will be
building westward Monday night with a piece of upper energy from the
remnants of Hanna centered over LA. Showers/storms from Monday
should linger a little overnight due to this enhanced lift. The
ridge continues to build westward on Tuesday but shortwaves from
from the southeast will provide additional lift to the area,
combined with sea breeze and outflow boundaries. Given the placement
of the ridge, southerly flow does return and raises PW values back
near 2 inches. By Tuesday night, the strengthening of the ridge
should suppress showers/storms overnight fairly quickly. Heavy
rain will be the greatest threat in these storms. Highs Tuesday
will be in the upper 80s to lower 90s with lows in the mid 70s
both nights.

.LONG TERM [Wednesday Through Sunday]...

The center of the ridge moves into the central Gulf with it
continuing to build over the southeastern states. Shortwaves along
the north side will keep pops in the 60% range, especially in the SE
AL/SW GA counties. With the ridge now encompassing much of the
south, a drier patter will then return. Only isolated to
scattered afternoon showers/storms are forecast for Thu-Sun with a
drier W-NW flow and shortwaves passing through to our north.
Temps will then start to rise with highs Wed in the lower 90s and
will be rising into the mid to upper 90s by Sunday. Lows will be
in the mid 70s. Heat index values Fri-Sun will be around 102-108.

&&

.AVIATION...
[Through 18Z Monday]

A cluster of storms is impacting ECP this afternoon. The KPAM ob at
1706Z recorded a 33-kt easterly wind gust w/those cells, so a TEMPO
group was included thru 21Z for TSRA and the potential for a 30-kt
gust & vsby reduction to 3SM. Convective activity should pick up
soon elsewhere, thus all other TAF sites show TSRA at 20-24Z. Gusty
winds are possible near storms. Convection is expected to wane
around sunset before SHRA/TSRA impacts all terminals for much of
Mon. VFR conds are fcst outside of storms.

&&

.MARINE...

Southwesterly winds return on Monday as surface high pressure
moves south across the Florida peninsula. Favorable marine
conditions will prevail across the northeast Gulf waters through
the period. However, thunderstorms will be possible each day with
locally higher winds and seas possible around thunderstorms.

&&

.FIRE WEATHER...

A wet pattern is expected beginning on Mon as scattered to numerous
showers and thunderstorms are forecast. Prolonged periods of
rainfall and gusty winds are also possible. Southeast winds turn to
southwest Mon afternoon and remain in place over the next couple
days. There are no fire concerns, outside of low dispersions for
portions of the tri-state area Mon and Tues afternoon.

&&

.HYDROLOGY...

Shower and thunderstorm coverage will increase for the first half
of the week as well as PW values rising back over 2 inches.
Average rainfall amounts are only forecast to be 1 to 2 inches but
locally higher amounts will occur. Isolated flooding may occur in
areas that receive multiple days of thunderstorms as well as slow
moving thunderstorms in one day. River flooding is not expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  92  73  91  73 /  20  60  20  70  30
Panama City   75  89  76  88  77 /  20  60  30  70  40
Dothan        72  92  72  89  72 /  10  60  20  80  30
Albany        74  94  73  91  74 /  10  50  20  80  30
Valdosta      73  91  73  90  73 /  20  60  20  70  10
Cross City    73  91  74  92  74 /  30  60  20  60  20
Apalachicola  77  88  77  88  77 /  30  60  40  70  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT /7 PM CDT/ this evening for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...IG
SHORT TERM...LN
LONG TERM...LN
AVIATION...IG
MARINE...LN
FIRE WEATHER...IG
HYDROLOGY...LN

In the hours before

Special weather statement, Jul 26, 11:11 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
111 PM EDT Sun Jul 26 2020

FLZ012-112-261800-
Coastal Bay FL-Inland Bay FL-
111 PM EDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAY COUNTY UNTIL 200 PM
EDT/100 PM CDT/...

At 110 PM EDT/1210 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Springfield, or near Callaway, moving northwest at
20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Hiland Park, Tyndall Air Force Base, Parker, Bayhead, Southport,
Magnolia Beach, Cedar Grove, Dirego Park, Beacon Beach, Bay Harbor,
Recota Beach, College Station, Bayou George, Camp Flowers and
Brannonville.

LAT...LON 3044 8567 3019 8539 3017 8539 3001 8555
      3025 8588
TIME...MOT...LOC 1710Z 138DEG 19KT 3019 8556

04-MCD
Special weather statement, Jul 26, 11:58 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
158 PM EDT Sun Jul 26 2020

FLZ008-010-012-108-112-261845-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
158 PM EDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAY...SOUTHEASTERN WALTON
AND SOUTHERN WASHINGTON COUNTIES UNTIL 245 PM EDT/145 PM CDT/...

At 158 PM EDT/1258 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northwest of Lynn Haven, moving northwest at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Vernon, Live Oak, Ebro,
Hinsons Crossroads, Southport, Seminole Hills, Gulf Resort Beach,
West Panama City, Bahama Beach, Holmes Valley, Gainer Spring, Millers
Ferry, Bennett, Sunnyside, Bunker, Vicksburg and West Bay.

LAT...LON 3037 8620 3039 8618 3038 8616 3038 8612
      3039 8611 3040 8612 3042 8612 3042 8614
      3043 8612 3044 8612 3045 8611 3071 8582
      3042 8545 3015 8577
TIME...MOT...LOC 1758Z 138DEG 19KT 3036 8576

04-MCD
Special weather statement, Jul 26, 12:24 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
224 PM EDT Sun Jul 26 2020

FLZ008-010-012-108-112-261915-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
224 PM EDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY...CENTRAL WALTON
AND SOUTHWESTERN WASHINGTON COUNTIES UNTIL 315 PM EDT/215 PM CDT/...

At 224 PM EDT/124 PM CDT/, Doppler radar was tracking a strong
thunderstorm 16 miles southeast of De Funiak Springs, moving
northwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vernon, Eglin Air Force Base, Live Oak, Freeport, Ebro, Red Bay,
Portland, Seminole Hills, Rock Hill, Bruce, Red Head, Eucheeanna,
Holmes Valley, Millers Ferry, Pine Log, New Home and Knox Hill.

LAT...LON 3071 8639 3071 8635 3065 8605 3064 8584
      3058 8563 3034 8580 3041 8612 3042 8614
      3043 8612 3044 8616 3047 8613 3046 8619
      3048 8620 3050 8620 3048 8622 3049 8625
      3047 8630 3048 8633 3046 8635 3047 8639
TIME...MOT...LOC 1824Z 138DEG 49KT 3051 8600

04-MCD
Special weather statement, Jul 26, 12:38 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
238 PM EDT Sun Jul 26 2020

FLZ108-112-261930-
Coastal Bay FL-South Walton FL-
238 PM EDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALTON COUNTY UNTIL
330 PM EDT/230 PM CDT/...

At 237 PM EDT/137 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Santa Rosa Beach.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Santa Rosa Beach, Port Washington, Bunker, Grayton Beach, Blue
Mountain Beach, Seagrove Beach and Seaside.

LAT...LON 3040 8629 3040 8623 3041 8627 3043 8626
      3043 8625 3038 8617 3038 8612 3039 8611
      3042 8614 3043 8612 3043 8615 3045 8617
      3046 8619 3046 8617 3043 8606 3039 8600
      3039 8590 3029 8608 3036 8630
TIME...MOT...LOC 1837Z 138DEG 49KT 3045 8616

04-MCD
Special weather statement, Jul 26, 12:54 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
154 PM CDT Sun Jul 26 2020

FLZ007>010-108-261930-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
Washington FL-
154 PM CDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR WALTON...SOUTHWESTERN HOLMES AND
CENTRAL WASHINGTON COUNTIES UNTIL 230 PM CDT...

At 153 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of De Funiak Springs, moving northwest at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vernon, De Funiak Springs, Bonifay, Eglin Air Force Base, Union,
Liberty, Live Oak, Freeport, Ponce De Leon, Caryville, Westville,
Hinsons Crossroads, Oakwood Hills, Cluster Springs, Portland,
Whitehead Crossroads, Alpine Heights, Cerrogordo, Gritney and Arrant
Settlement.

LAT...LON 3056 8639 3091 8620 3086 8575 3070 8561
      3038 8601 3042 8614 3043 8612 3043 8615
      3044 8616 3046 8616 3047 8613 3046 8619
      3048 8620 3049 8619 3050 8620 3048 8622
      3049 8626 3047 8630 3050 8640
TIME...MOT...LOC 1853Z 138DEG 49KT 3069 8593

04-MCD

The radar

The Eglin Afb radar (KEVX), 16 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
July 26, 1:10 PM CST
Where
Walton County, 2.26 mi SE of Argyle
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.690, -86.010

A tree was blown down along Douglass Crossroad.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912323.